Virginia, 2014

Hail in Virginia, June 22, 2014

June 22, 2014 · NWS RNK · 1 event in 1 county or zone

With a strong high pressure wedge along the lee of the Appalachians, areas west of the crest of the Blue Ridge were able to become unstable during the heating of the day. This scenario lead to the development of scattered showers and storms, one of which increased to severe levels and produced quarter size hail near New Castle in Craig County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

With a strong high pressure wedge along the lee of the Appalachians, areas west of the crest of the Blue Ridge were able to become unstable during the heating of the day. This scenario lead to the development of scattered showers and storms, one of which increased to severe levels and produced quarter size hail near New Castle in Craig County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 22, 2:33 PM EST, 2 hours 59 minutes earlier.

Area forecast discussion, Jun 22, 2:33 PM EST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
333 PM EDT SUN JUN 22 2014

.SYNOPSIS...
WEDGE OF HIGH PRESSURE WILL REMAIN OVER THE AREA TONIGHT.
MOISTURE WILL RETURN AGAIN BY MONDAY...RESULTING IN A DAILY THREAT
SHOWERS AND THUNDERSTORMS MONDAY AND TUESDAY. A COLD FRONT WILL
APPROACH FROM THE NORTHWEST BY THE MIDDLE OF THE WEEK...BRINGING
IN MORE WIDESPREAD SHOWERS AND STORMS.

&&

.NEAR TERM /THROUGH MONDAY/...
AS OF 312 PM EDT SUNDAY...

A WEDGE REMAINS IN PLACE ACROSS THE PIEDMONT WITH ABUNDANT LOW
CLOUDS AND NORTHEASTERLY FLOW. ACROSS THE MOUNTAINS AND
FOOTHILLS...LOW LEVEL FLOW IS WESTERLY WITH LESS CLOUDS AND MORE
SUNSHINE. THE CONVERGENCE ZONE IS ALONG THE FOOTHILL COUNTIES.
ACROSS THE NORTHERN NORTH CAROLINA FOOTHILLS...CAPE VALUES ARE
AROUND 1200 J/KG AND OVER THE MOUNTAINS AROUND 600 J/KG. THERE IS
ALSO A NOSE OF HIGHER CAPE (1500-1800 J/KG) INCREASING ACROSS THE
OHIO VALLEY THIS AFTERNOON. THE HIGHER CAPE VALUES HAVE DEW POINTS
IN THE UPPER 60S...THE LOWER CAPES HAVE DEW POINTS IN THE U50S-
L60S. MORE DRIER AIR HAS WORKED INTO THE REGION BOTH AT THE
SURFACE AND ALOFT BEHIND YESTERDAYS SYSTEM...WHICH HAS MOVED
SOUTHEAST OFF THE NC COAST THIS AFTERNOON. DESPITE THE RADAR
REMAINING CLEAR THROUGH MID AFTERNOON...STILL HAVE FAITH IN THE
MODELS THAT SOME DIURNAL CONVECTION WILL DEVELOP ALONG THE
CONVERGENCE ZONE AND BLUE RIDGE LATE THIS AFTERNOON AND INTO THE
EVENING. WITH INCREASING INSTABILITIES COMING IN FROM THE
WEST...RELUCTANT TO PULL POPS ALTOGETHER. WILL LOWER FROM PREVIOUS
FORECAST BUT CONTINUE TO KEEP 20-30 POPS INTO THIS EVENING.

AS SHOWERS FADE THIS EVENING AND WITH THE LOSS OF HEATING...THE
WEDGE ACROSS THE PIEDMONT MAY EDGE BACK INTO THE AREA TOWARDS THE
BLUE RIDGE OVERNIGHT AS THE WEDGE CENTER RETROGRADES WEST
OVERNIGHT. HEIGHTS INCREASE ALOFT AND THE MID ATLANTIC SURFACE
HIGH/WEDGE GETS PUSHED OUT TO SEA MONDAY. UPPER LEVEL RIDGING AND
INCREASE THETA-E WILL ALLOW DIURNAL PULSE STORMS TO DEVELOP ACROSS
THE AREA. TEMPERATURES MONDAY WILL WARM BACK TO SEASONAL LEVELS
MONDAY AFTERNOON.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...

AS OF 315 PM EDT SUNDAY...

FORECAST THIS PERIOD WILL BE UNSETTLED AS UPSTREAM SHORTWAVE HEADS
EAST INTO THE MID MS AND OHIO VALLEYS. WARM FRONT WEST OF US WILL
SHIFT EAST AND NORTH ACROSS US FOR TUESDAY.  ANTICIPATE INCREASED
THREAT OF SHOWERS AND STORMS TUESDAY ACROSS THE WESTERN HALF OF THE
FORECAST AREA. SHOULD SEE ENOUGH COVERAGE TO GO LIKELY POPS ACROSS
SE WV INTO NC MTNS.

THE 5H HEIGHTS DO NOT CHANGE MUCH BUT UPPER FLOW BACKS SOMEWHAT
AHEAD OF THE COLD...IF YOU WANT TO CALL IT THAT...FRONT. THE 12Z
GFS/CMC ARE NOTICEABLY MORE PRONOUNCED WITH THE UPPER SHORTWAVE
WHICH LOOKS LIKE CONVECTIVE FEEDBACK FOR WEDNESDAY. NONETHELESS THE
NAM/ECMWF ALSO SHOW A PIECE OF SHORTWAVE ENERGY MOVING FROM THE OHIO
VALLEY INTO THE MTNS BY WED AFTERNOON. FORECAST CONSENSUS WILL LEAD
TO KEEPING HIGH CHANCE TO LIKELY POPS OVER THE FAR WRN CWA....AND 40
POPS EAST.

NIGHTTIME CONVECTION WILL BE A LITTLE LESS BUT SHOULD SEE SHOWERS
AND STORMS LINGERING OVERNIGHT OVER THE CENTRAL APPALACHIANS.

THE THREAT OF SVR WEATHER PER SPC IS LOW...BUT FORCING LOOKS
GOOD...SO WOULD NOT BE SURPRISED THAT WEDNESDAY WILL SEE SOME STORMS
BECOME SVR WITH BEST THREAT OVER THE NRN CWA...PER CLOSER TO THE
HIGHER SHEAR/UPPER SUPPORT.

TEMPS WILL BE SLIGHTLY ABOVE NORMAL FOR HIGHS TUESDAY AND WEDNESDAY.
IF MORE CLOUD COVER HEADS IN WEDNESDAY AHEAD OF THE FRONT...THEN THE
MTNS COULD STAY IN THE 70S. LEANED A LITTLE COOLER THAN GUIDANCE
WEDNESDAY IN THE WEST.

LOWS AT NIGHT WILL BE ELEVATED PER HIGHER DEWPOINTS IN THE 60S.
&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
AS OF 140 PM EDT SUNDAY...

FORECAST THIS PERIOD NOT CHANGING MUCH FROM WHAT WE HAVE BEEN
FORECASTING THE PAST TWO-THREE DAYS. MODELS STILL SHOWING FRONTAL
BOUNDARY ACROSS THE REGION MIDWEEK THEN SHIFTING TO THE NORTH AND
WEST AGAIN BY FRI-SUN...WITH 5H HEIGHTS BUILDING SOME. DIFFERENCES
REMAIN IN OPERATIONAL MODELS IN THE LONG TERM WITH GFS FLATTER AT 5H
AND MORE TROUGHINESS IN THE MID ATLANTIC BY NEXT WEEKEND THAN THE
00Z ECMWF. WPC FAVORS MORE ENSEMBLE SOLUTION WHICH WILL LEAN TOWARD
THE SOUTHEAST U.S. IN THE RIDGE AT THE SFC AND ALOFT.
MEANING...MIDWEEK CHANCES OF THUNDERSTORMS WILL BE A LITTLE HIGHER
PER FRONT AND SOME UPPER SUPPORT FOLLOWED BY DIURNAL CONVECTION FOR
NEXT WEEKEND...AND TYPICAL SUMMER WEATHER. TEMPS REMAINING IN THE 80S
FOR MOST LOCATIONS FOR HIGHS...WITH AROUND 90 BY NEXT WEEKEND OUT
EAST.

BEYOND NEXT SUNDAY...BOTH OPERATIONAL MODELS CONTINUE TO AT LEAST
AGREES THAT WE WILL BE STUCK IN THE HEAT WITH MAIN FLOW OF
WESTERLIES AND JET ACROSS THE NRN TIER OF STATES. SUMMER IS HERE FOR
A WHILE.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
AS OF 205 PM EDT SUNDAY...

A FRONT WAS DRAPED FROM THE CAROLINAS BACK INTO THE TENNESSEE
VALLEY. ENOUGH HIGH PRESSURE WAS BUILDING INTO THE REGION NORTH OF
THIS SYSTEM.

IFR-MVFR CLOUDS AND EASTERLY FLOW REMAINED OVER THE PIEDMONT
(LYH- DAN) THROUGH EARLY AFTERNOON. DESPITE HIGH SUMMER SUN...THIS
WEDGE IS NOT EXPANDING OR ERODING THIS AFTERNOON. ACROSS THE
FOOTHILLS AND MOUNTAINS...THE LOW LEVEL FLOW WAS NORTHWESTERLY.
THESE TWO FLOWS CONVERGE ACROSS THE BLUE RIDGE AND THE FOOTHILLS.
SINCE THIS AREA IS OUTSIDE OF THE CLOUD BOUNDARY...DIFFERENTIAL
HEATING SHOULD ALLOW CONVECTION TO DEVELOP THIS AFTERNOON.
INSTABILITIES ARE CURRENTLY LOW WHICH SHOULD KEEP ANY CONVECTION
LIMITED TO SCATTERED AREAL COVERAGE WITH A POSSIBLE FEW STORMS
BECOMING STRONG.

ANY CONVECTION WILL MAINLY BE DIURNALLY DRIVEN AND FADE WITH LOSE
OF HEATING. ALSO WITH LOSE OF HEATING...EASTERLY FLOW AND CLOUD
DECK ACROSS THE PIEDMONT MAY EXPAND EASTWARD BRING LOW IFR-MVFR
DECK TO THE BLUE RIDGE.

EXTENDED AVIATION DISCUSSION...

DEEPER MOISTURE RETURNS NORTH...WITH BETTER COVERAGE OF
AFTERNOON/EVENING STORMS ON MONDAY ESPCLY MOUNTAINS AHEAD OF
ANOTHER UPPER TROF AND FRONT TO THE WEST. THIS BOUNDARY WILL GET
CLOSER TUESDAY INTO WEDNESDAY WITH AT LEAST DIURNAL DAILY ROUNDS
OF SHOWERS AND STORMS LIKELY TUESDAY INTO WEDNESDAY INCLUDING
PERIODS OF MVFR/IFR. MAY SEE SOME IMPROVEMENT ON THURSDAY AS THE
FRONT WASHES OUT OVERHEAD BUT STILL ENOUGH MOISTURE WITH HEATING
FOR ADDED DIURNAL CONVECTION AGAIN THURSDAY AFTERNOON WITH PERIODS
OF MVFR POSSIBLE. AREAS OF IFR FOG REMAIN POSSIBLE EACH LATE
NIGHT/EARLY MORNING... PARTICULARLY IN AREAS THAT SEE RAIN THE
PREVIOUS AFTERNOON.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS/WP
NEAR TERM...RCS
SHORT TERM...WP
LONG TERM...WP
AVIATION...RCS
Hazardous weather outlook, Jun 22, 5:30 AM EST, 12 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
630 AM EDT SUN JUN 22 2014

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-231030-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
630 AM EDT SUN JUN 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 22, 2:07 PM EST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
307 PM EDT SUN JUN 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             NE TOGA                 37.50N 78.61W
06/21/2014  E1.25 INCH       BUCKINGHAM         VA   PUBLIC

&&

WHP
Special weather statement, Jun 22, 3:35 PM EST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
435 PM EDT SUN JUN 22 2014

VAZ019-020-024-WVZ045-222130-
BATH VA-ALLEGHANY VA-ROCKBRIDGE VA-GREENBRIER WV-
435 PM EDT SUN JUN 22 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  BATH COUNTY IN WEST CENTRAL VIRGINIA...
  NORTHERN ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...
  NORTHERN ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA...
  EAST CENTRAL GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA...

* UNTIL 530 PM EDT

* AT 432 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR BURNSVILLE...MOVING TO THE SOUTHEAST AT
  25 MPH. OTHER CLUSTERS OF STRONG THUNDERSTORMS WERE NEAR NEOLA AND
  MOVING SOUTHEAST INTO ALLEGHANY COUNTY VIRGINIA.

* DIME SIZE HAIL IS EXPECTED WITH THESE STORMS ALONG WITH WIND
  GUSTS TO 40 MPH AND TORRENTIAL RAINFALL.

* LOCATIONS IMPACTED INCLUDE...
  ROCKBRIDGE BATHS...
  COVINGTON CITY...
  CLIFTON FORGE CITY...
  WARM SPRINGS...
  HOT SPRINGS
  WILLIAMSVILLE
  NEOLA
  AND NATURAL WELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 3822 7970 3820 7957 3817 7951 3815 7953
      3817 7945 3815 7944 3809 7949 3793 7920
      3775 8011 3804 8027 3804 8016 3806 8011
      3806 7997 3811 7993 3813 7995 3818 7992
      3827 7980
TIME...MOT...LOC 2029Z 321DEG 23KT 3822 7969

JH
Special weather statement, Jun 22, 4:44 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
544 PM EDT SUN JUN 22 2014

VAZ019-020-023-024-034-035-222245-
BATH VA-ALLEGHANY VA-AMHERST VA-BEDFORD VA-BOTETOURT VA-
ROCKBRIDGE VA-
544 PM EDT SUN JUN 22 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTH CENTRAL BATH COUNTY IN WEST CENTRAL VIRGINIA...
  CENTRAL ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...
  CENTRAL AMHERST COUNTY IN CENTRAL VIRGINIA...
  NORTHERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA...
  BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA...
  ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA...

* UNTIL 645 PM EDT

* AT 543 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR BROWNSBURG TO
  NEAR COVINGTON CITY...MOVING TO THE SOUTHEAST AT 15 MPH.

* DIME SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THESE
  STORMS.

* LOCATIONS IMPACTED INCLUDE...
  COLLIERSTOWN...
  ROCKBRIDGE BATHS...
  BUENA VISTA CITY...
  COVINGTON CITY...
  AND CLIFTON FORGE CITY.

THIS INCLUDES VMI.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

THESE STORMS WILL LIKELY INTENSIFY...SO MONITOR LOCAL RADIO AND
TELEVISION FOR ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM
THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3789 7915 3786 7915 3781 7917 3778 7907
      3772 7906 3770 7899 3742 7933 3733 7983
      3754 7998 3755 7997 3761 8002 3766 8003
      3765 8005 3780 8013 3801 7936
TIME...MOT...LOC 2140Z 332DEG 15KT 3798 7933 3775 8003

PW
Special weather statement, Jun 22, 5:23 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
623 PM EDT SUN JUN 22 2014

VAZ018-022-023-222330-
BOTETOURT VA-ROANOKE VA-CRAIG VA-
623 PM EDT SUN JUN 22 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHWESTERN BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA...
  EASTERN ROANOKE COUNTY IN WEST CENTRAL VIRGINIA...
  NORTHEASTERN CRAIG COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 730 PM EDT

* AT 623 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR ORISKANY...MOVING TO THE SOUTH AT 20
  MPH.

* DIME SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THIS
  STORM.

* LOCATIONS IMPACTED INCLUDE...
  ROANOKE...
  SALEM CITY...
  ORISKANY...
  CAVE SPRING...
  AND POAGES MILL.

THIS INCLUDES THE SALEM FAIRGROUNDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

THIS STORM MAY INTENSIFY...SO MONITOR LOCAL RADIO AND TELEVISION FOR
ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM THE NATIONAL
WEATHER SERVICE.

&&

LAT...LON 3727 7985 3726 7985 3723 7984 3722 7985
      3721 7988 3719 7989 3716 8000 3718 8003
      3716 8007 3716 8009 3762 8011 3763 7995
TIME...MOT...LOC 2219Z 349DEG 18KT 3755 8001

PW

The radar

The Roanoke radar (KFCX), 59 km away, was scanning. The volume nearest the first event began at 22:32 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Craig

When
June 22, 5:32 PM EST
Where
Craig County, Marshalltown
Measured
1 in hail
Reported by
Public
Coordinates
37.530, -80.070

Hail fell that ranged in diameter from nickel to quarter size.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2014Every state in 2014This day in weather historyWarnings in Virginia, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 529890.